Alert archive / Kansas / Frost Advisories in 2012

Frost Advisory 1, NWS Wichita, KS

October 9, 2012Harvey County, Reno County, Kansas

NWS Wichita, KS issued this frost advisory at Oct 9, 2012, 7:51 PM CDT for Harvey County, Reno County, Kansas. It took effect at Oct 10, 2012, 3:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 9, 2012, 7:51 PM CDT (00:51 UTC)
In effect from
Oct 10, 2012, 3:00 AM CDT
Expired
Oct 10, 2012, 8:58 AM CDT
In force
6 hr
Issued by
NWS Wichita, KS

Counties Harvey County, KS, Reno County, KS

The radar

The Wichita radar (KICT), 47 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 0.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2012-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2012-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1718 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

071 
WWUS73 KICT 100051
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
751 PM CDT TUE OCT 9 2012

KSZ067-068-101400-
/O.NEW.KICT.FR.Y.0001.121010T0800Z-121010T1400Z/
RENO-HARVEY-
INCLUDING THE CITIES OF...HUTCHINSON...NEWTON
751 PM CDT TUE OCT 9 2012

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM CDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 9 AM CDT WEDNESDAY. 

* TEMPERATURES...OVERNIGHT WILL FALL INTO THE LOW TO MID 30S OVER
  RENO AND HARVEY COUNTIES. THIS WILL RESULT IN AREAS OF FROST.

* IMPACTS...WIDESPREAD FROST MAY HURT OR KILL SENSITIVE
  VEGETATION. COVER OUTDOOR PLANTS OR BRING THEM INSIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

ADK
2 follow-up statements
436 
WWUS73 KICT 100831
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
331 AM CDT WED OCT 10 2012

KSZ067-068-101400-
/O.CON.KICT.FR.Y.0001.000000T0000Z-121010T1400Z/
RENO-HARVEY-
INCLUDING THE CITIES OF...HUTCHINSON...NEWTON
331 AM CDT WED OCT 10 2012

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

A FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING. 

* TEMPERATURES...THIS MORNING WILL FALL INTO THE LOW TO MID 30S
  OVER RENO AND HARVEY COUNTIES. THIS WILL RESULT IN AREAS OF
  FROST.

* IMPACTS...WIDESPREAD FROST MAY HURT OR KILL SENSITIVE 
  VEGETATION. COVER OUTDOOR PLANTS OR BRING THEM INSIDE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

KETCHAM
872 
WWUS73 KICT 101358
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
858 AM CDT WED OCT 10 2012


KSZ067-068-101500-
/O.CAN.KICT.FR.Y.0001.000000T0000Z-121010T1400Z/
RENO-HARVEY-
INCLUDING THE CITIES OF...HUTCHINSON...NEWTON
858 AM CDT WED OCT 10 2012

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE FROST
ADVISORY. 

TEMPERATURES HAVE WARMED AND WILL CONTINUE TO WARM THIS
MORNING...THUS THE FROST ADVISORY HAS BEEN ALLOWED TO CANCEL.

$$

BILLINGS

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this frost advisory went out at Oct 9, 6:40 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Oct 9, 6:40 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
640 PM CDT TUE OCT 9 2012

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

LOW VFR CIGS WILL GRADUALLY EXIT KCNU BY 03-04Z THIS EVENING...AS
DRIER AIR CONTINUES TO FILTER SOUTH. OTHERWISE...WINDS WILL
CONTINUE TO SLACKEN ACROSS THE AREA EARLY THIS EVENING AS HIGH
PRESSURE SETTLES SOUTH REGIONWIDE. SOUTH/SOUTHEAST WINDS WILL
INCREASE BY WEDNESDAY AFTERNOON FROM WEST TO EAST AS HIGH PRESSURE
SETTLES EAST OF THE REGION. WINDS COULD BE A BIT GUSTY FOR KRSL.

ADK

&&

.PREV DISCUSSION... /ISSUED 349 PM CDT TUE OCT 9 2012/

DISCUSSION...

FORECAST HIGHLIGHTS FOCUS AROUND PRECIPITATION CHANCES THU EVENING
THROUGH SAT EVENING...WITH THE POTENTIAL FOR SEVERE WEATHER MAINLY
SATURDAY AFTERNOON/EVENING.

DEEP FRONTAL ZONE WILL CONTINUE PROGRESSING SOUTHEAST ACROSS THE
REGION THIS EVENING. CANNOT COMPLETELY RULE OUT A FEW SPRINKLES
AND/OR SHOWERS OVER FAR SOUTHEAST KS THROUGH ABOUT 9 PM...AS
DEPICTED BY THE LATEST HRRR. HOWEVER...INSPECTION OF AREA SOUNDINGS
INDICATES STOUT CAPPING...SO THINKING MAJORITY OF ACTIVITY WILL
REMAIN OVER MISSOURI.

OTHERWISE...WITH CANADIAN HIGH PRESSURE SETTLING SOUTH ACROSS THE
REGION AND SKIES CLEARING...SHOULD BE A RATHER CHILLY NIGHT WITH
READINGS FALLING INTO THE 30S. THINKING PATCHY FROST WILL BE
POSSIBLE GENERALLY ALONG/NORTH OF HIGHWAY 400. DID NOT INCLUDE
CENTRAL OR EAST-CENTRAL KS COUNTIES IN FROST DUE TO THE FACT THAT A
WIDESPREAD FREEZE ALREADY OCCURRING THERE.

AFTER A NICE WEDNESDAY...LOW-LEVEL MOISTURE WILL RETURN ABRUPTLY
WEDNESDAY NIGHT INTO THURSDAY...AHEAD OF A COLD FRONT APPROACHING
FROM THE NORTH. CANNOT COMPLETELY RULE OUT A SHOWER/THUNDERSTORM
WITH THIS RETURNING MOISTURE LATE WED NIGHT-THU MORNING...ALTHOUGH
IT SEEMS UNLIKELY GIVEN LACK OF UPPER SUPPORT. CONTINUED MOISTURE
ADVECTION SHOULD KEEP LOW CLOUDS SOCKED IN A GOOD PORTION OF THE DAY
THURSDAY...ESPECIALLY OVER SOUTHEAST KS. ADDITIONALLY...NAM
SOUNDINGS INDICATE THE POTENTIAL FOR SOME PATCHY DRIZZLE OVER
SOUTHEAST KS LATE WED NIGHT THROUGH THU MORNING...ALTHOUGH WILL KEEP
THINGS DRY FOR NOW. AS CONVERGENCE SHARPENS ALONG APPROACHING COLD
FRONT...THINKING SHOWER/THUNDERSTORM CHANCES SHOULD INCREASE SOME
LATE THU-THU NIGHT...MAINLY OVER SOUTHERN KS. HOWEVER...CONCERNED
THAT POPS WON'T BE AS WIDESPREAD AS PREVIOUSLY THOUGHT DUE TO 1)
SHORTWAVE MID/UPPER RIDGING AND 2) VEERING LOW-LEVEL JET AS THE
NIGHT PROGRESSES...EFFECTIVELY DECREASING MOISTURE TRANSPORT. STILL
COULD SEE ACTIVITY PERCULATE ALL NIGHT OVER FAR SOUTHERN KS
THOUGH...SO STAY TUNED. HIT-AND-MISS STORMS WILL REMAIN POSSIBLE
FRIDAY DUE TO CONTINUED LOW-MID LEVEL WARM/MOIST ADVECTION.

FRIDAY NIGHT-SATURDAY EVENING WILL BE THE MAIN FOCUS FOR THIS
FORECAST PACKAGE...AS A POWERFUL STORM SYSTEM APPROACHES FROM THE
SOUTHWEST. OTHER THAN MINOR VARIATIONS...MODELS ARE IN GOOD
AGREEMENT SURROUNDING THE TIMING OF THIS SYSTEM. THE NEW ECMWF CAME
IN A BIT SLOWER THAN THE OPERATIONAL GFS...WHICH WOULD SHIFT THE
HIGHEST SEVERE WEATHER POTENTIAL A BIT FURTHER WEST (POSSIBLY WEST
OF THE FLINT HILLS) FOR SATURDAY AFTERNOON/EVENING. SEVERAL GFS
ENSEMBLE MEMBERS SUPPORT THIS SCENARIO. ADDITIONALLY...A SLOWER
SOLUTION TENDS TO BE FAVORED WITH STALLED WEST/SOUTHWEST CONUS UPPER
LOWS. ALL-IN-ALL...SATURDAY AFTERNOON/EVENING WILL NEED TO BE
WATCHED FOR SEVERE WEATHER POTENTIAL...SOME OF WHICH COULD BE ON THE
HIGHER END...DUE TO STRONG FORCING AND 60-70 KTS OF DEEP LAYER
SHEAR...ALONG WITH THE POTENTIAL FOR MODEST INSTABILITY.
HOWEVER...MAGNITUDE OF SEVERE WEATHER WILL DEPEND ON EXTENT OF
LOW-CLOUDS AND ASSOCIATED DESTABILIZATION. STAY TUNED.

ADK

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

VFR WEATHER EXPECTED TO PREVAIL FOR ENTIRE FORECAST. MAIN CONCERN
IS A WIND SHIFT/GUSTY NORTH WINDS BEHIND COLD FRONT THIS
AFTERNOON. FRONT STRETCHING FROM CENTRAL IOWA TO CENTRAL/SOUTHWEST
KANSAS WILL CONTINUE PUSHING SOUTHWARD STEADILY VIA 3-5 MB/3 HR
PRESSURE RISES BEHIND THE FRONT. THE FRONT IS EXPECTED TO PUSH
THROUGH ICT BETWEEN 19 AND 20Z...AND CLEAR FAR SOUTHEAST KS EARLY
THIS EVENING. SOUTHWEST WINDS WILL SHIFT TO NORTH...GUSTING TO
AROUND 25 KT THIS AFTERNOON...BEFORE DIMINISHING TOWARD SUNSET.
SCATTERED-BROKEN STRATOCUMULUS (3000-4000 FT AGL) SHOULD DEVELOP
NORTHWARD INTO SOUTHEAST KS THIS PM/EVE...AFFECTING CNU SITE.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    36  68  50  85 /   0   0  10  30
HUTCHINSON      34  68  47  83 /   0   0  10  30
NEWTON          35  66  47  81 /   0   0  10  30
ELDORADO        36  68  49  81 /   0   0  10  30
WINFIELD-KWLD   38  70  53  85 /   0   0  10  30
RUSSELL         31  68  48  75 /   0   0   0  10
GREAT BEND      32  68  49  79 /   0   0   0  10
SALINA          33  67  44  76 /   0   0   0  10
MCPHERSON       33  67  45  79 /   0   0  10  20
COFFEYVILLE     38  70  53  80 /  10   0  10  30
CHANUTE         36  66  48  75 /  10   0  10  30
IOLA            35  65  48  75 /  10   0  10  30
PARSONS-KPPF    37  68  49  77 /  10   0  10  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Oct 9, 5:27 PM CDT, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
527 PM CDT TUE OCT 9 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-102230-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
527 PM CDT TUE OCT 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

PATCHY FROST WILL BE POSSIBLE LATE TONIGHT...GENERALLY ALONG AND
NORTH OF HIGHWAY 400.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PATCHY FROST WILL BE POSSIBLE THROUGH 8 OR 9 AM WEDNESDAY
MORNING...GENERALLY ALONG AND NORTH OF HIGHWAY 400.

SCATTERED STRONG TO MARGINALLY SEVERE STORMS WILL BE POSSIBLE
OVER MAINLY SOUTHERN KANSAS THURSDAY EVENING AND NIGHT...WITH
LINGERING HIT-AND-MISS THUNDERSTORMS POSSIBLE THROUGH FRIDAY.

THUNDERSTORM CHANCES SHOULD INCREASE FRIDAY NIGHT FROM THE
WEST...AS A POWERFUL STORM SYSTEM APPROACHES FROM THE
SOUTHWEST...AND RICH GULF MOISTURE INCREASES FROM THE SOUTH.
STRONG TO MARGINALLY SEVERE STORMS WILL BE POSSIBLE. THE BEST
CHANCE FOR SEVERE THUNDERSTORMS WILL ARRIVE SATURDAY AFTERNOON
AND EARLY EVENING...ESPECIALLY EAST OF INTERSTATE 135. THE
POTENTIAL EXISTS FOR WIDESPREAD SEVERE WEATHER...SO STAY TUNED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

BDK/ADK

Nearby

Frost Advisories in Kansas, 2012Every frost advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.